Puerto Rico, 2005

Flood in Puerto Rico, May 11, 2005

May 11, 2005 · NWS SJU · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 11, 10:45 PM AST, 40 minutes earlier.

Area forecast discussion, May 11, 10:45 PM AST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1045 PM AST WED MAY 11 2005

.UPDATE...CONTINUED ENE LLVL INFLOW INTO LATE AFTERNOON
CONVECTION...AND JET DYNAMICS THAT CONTINUE TO AFFECT THE
REGION...ALLOWED FOR THIS LATE AFTERNOON CONVECTION TO INCREASE
ACROSS N COASTAL SECTIONS OF P.R. AND THE OFF SHORE WATERS...WITH
CELLS MERGING AND REDEVELOPED BACK TO THE EAST DURING THE EVENING.
THIS LEFT HEAVY PRECIP AND POTENTIALLY SEVERE TSTORMS ACROSS THE
LOCAL ATLC WATERS...AND N COASTAL MUNICIPIOS FROM HATILLO TO VEGA
BAJA. NWS DOPPLER RADAR SHOWED RAINFALL RATES OF 3-5 INCHES PER HOUR
LASTING FOR SHORT DURATIONS OF 15-30 MINUTES ACROSS THESE AREAS.
THIS PROMPTED FLASH FLOOD WARNINGS AND OTHER URBAN AND SMALL STREAM
ADVISORIES FOR THE N COASTAL MUNICIPIOS THAT ALL WILL EXPIRE BY 11
PM...AND RAINFALL HAS SHIFTED JUST FAR ENOUGH TO THE NORTH TO BE
OVER WATER. BY CONTINUED JET DYNAMICS ACROSS THE REGION...THE NEXT
FEW DAYS WILL BE DOMINATED BY MOSTLY CLOUDY SKIES AND NUMEROUS
TSTORMS THAT MAXIMIZE IN THE LATE AFTERNOON AND CONTINUE INTO THE
EVENING HOURS. FLASH FLOODING POTENTIAL WILL REMAIN ABOVE NORMAL
ALONG THE N COASTAL MUNICIPIOS INTO NEXT WEEK.

.4 PM SYNOPSIS...AT UPPER LEVELS...WEAK LOW PRESSURE HAS MOVED OFF
OF GEORGIA INTO THE ATLANTIC. AS IT DEFORMS INTO A NEARLY EAST-WEST
TROUGH A JET WITH 80-100 KNOT WEST WINDS WILL FORM ABOUT 400 MILES
NORTH OF PUERTO RICO BY FRIDAY. THE FLOW WILL BECOME INCREASINGLY
ANTICYCLONIC AND LIFT SLIGHTLY TO THE NORTHEAST UNTIL ABOUT
WEDNESDAY WHEN A NEW AND STRONGER JET WILL MOVE EAST TO A POSITION
AGAIN ABOUT 400 MILES NORTH OF PUERTO RICO. SIGNIFICANT DIVERGENCE
WILL FORM ON THE SOUTH SIDE OF THIS JET OVER THE LOCAL AREA
FRIDAY...SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON AND MONDAY
MORNING...ACCORDING TO SEVERAL RUNS OF THE GFS.

AT MID LEVELS...HIGH PRESSURE WILL REMAIN CENTERED EAST OF THE
WINDWARD ISLANDS WITH WEST SOUTHWEST FLOW THE ENTIRE PERIOD.

AT LOWER LEVELS...HIGH PRESSURE REMAINS ANCHORED NEAR 35 NORTH 30
WEST. ANOTHER HIGH PRESSURE JUST EAST OF SOUTH CAROLINA WILL REMAIN
IN THE WESTERN ATLANTIC THROUGH SUNDAY. AFTER WHICH IT WILL SLOWLY
MIGRATE TO THE EAST AND BECOME ABSORBED IN THE FIRST MENTIONED HIGH
PRESSURE. THIS WILL KEEP A RIDGE OF HIGH PRESSURE EAST TO WEST
ACROSS THE AREA ABOUT 1000 MILES NORTH BETWEEN THE TWO HIGH
PRESSURES. MOISTURE ASSOCIATED WITH THE CONVERGENCE ALONG AN OLD
COLD FRONT WILL REMAIN NORTH OF OR JUST OVER PUERTO RICO THROUGH
MONDAY. A TROPICAL WAVE THAT EXTENDS FROM 10 NORTH 54 WEST TO 14
NORTH 50 WEST WILL MOVE WEST NORTHWEST UNTIL IT ARRIVES IN A MUCH
WEAKENED CONDITION ON SATURDAY AND JOINS THE OLD FRONTAL BOUNDARY.
ON TUESDAY THE MAXIMUM MOISTURE FOCUS WILL SHIFT TO JUST SOUTH OF
PUERTO RICO AND THE U.S. VIRGIN ISLANDS AS THE OLD BOUNDARY MAKES
SLIGHT PROGRESS THROUGH THE AREA.

&&

.DISCUSSION...AN OLD COLD FRONT BOUNDARY IS CURRENTLY SITTING ABOUT
130 MILES NORTH OF SAN JUAN. SHOWERS AND THUNDERSTORMS CAN BE SEEN
IN A BAND ON THE OUTER EXTREME OF OUR LOCAL RADAR AND HAVE MOVED
LITTLE SINCE THEY BEGAN GROWING EARLY THIS MORNING. CELLS SOUTH OF
THIS BAND HAVE BEEN MOVING NORTHWEST AND STRONGER SHOWERS AND
THUNDERSTORMS HAVE FORMED ON THE LEE SIDE OF THE CORDILLERA CENTRAL
ON BOTH THE EASTERN AND WESTERN SIDES OF THE ISLAND. WITH STRONG
FLOW FROM THE SOUTHEAST...TEMPERATURES HAVE BEEN A LITTLE HIGHER
THAN WOULD BE EXPECTED ON A MOSTLY CLOUDY...RAIN PUNCTUATED DAY AND
GRIDS HAVE BEEN ADJUSTED ON THIS ACCOUNT.

PRECIPITABLE WATER WAS 1.94 INCHES THIS MORNING OVER SAN JUAN AND IS
REPRESENTATIVE OF THE MOIST ENVIRONMENT THAT LIES ON THIS SIDE OF
THE FRONTAL BAND. 1000-850 MB THETA-E VALUES ARE AND WILL REMAIN
BETWEEN 343 AND 340 DEG KELVIN AT LEAST THROUGH SATURDAY. A TROPICAL
WAVE IS CURRENTLY CENTERED AT ABOUT 10 NORTH 54 DEGREES WEST AND
WHILE IT HAS AN IMPRESSIVE THETA-E SIGNATURE...IT IS CURRENTLY
UNIMPRESSIVE IN THE INFRA RED SATELLITE IMAGERY. THIS MOISTURE CAN
BE SEEN TRACKING WEST NORTHWEST AND DETERIORATING IN THE GFS.
NEVERTHELESS THE ADDITIONAL MOISTURE IS EXPECTED TO MEET THE FRONTAL
MOISTURE ON SATURDAY WITH SOME ASSOCIATED ENHANCEMENT OF THE
PRECIPITATION PATTERN.

FOUR FACTORS ARE COMING INTO PLAY THAT WILL BRING A MODEST AMOUNT
OF UNCERTAINTY TO THE FORECAST. THE POSITION OF THE MAXIMUM MOISTURE
ALONG THE CONVERGING AIR NEAR THE FRONT...THE UPPER LEVEL JET-
INDUCED DIVERGENCE ALOFT WHICH IN TURN WILL AID IN UPWARD VERTICAL
MOTION...THE PRODUCTION OF STRONG CUMULONIMBUS TOWERS OVER THE
WESTERN PORTIONS OF PUERTO RICO WHICH WILL SHIELD MOST OF THE REST
OF THE ISLAND TO THE EAST NORTHEAST FROM STRONG INSOLATION...AND THE
AMOUNT OF INHIBITION INTRODUCED BY THE SUBSIDING AIR AHEAD OF THE
VERY POSITIVELY TILTED TROPICAL WAVE APPROACHING THE AREA.

PRESENT MODEL INDICATIONS ARE THAT THE MOISTURE MAXIMUM WILL STAY
NORTH OF THE AREA UNTIL TUESDAY AND SO THE DIVERGENCE ALOFT OVER US
WILL NOT BE ABLE TO REACH ITS MAXIMUM PRECIPITATION PRODUCING
POTENTIAL. WHILE THURSDAY WILL HAVE BETTER MOISTURE THAN
FRIDAY...BOTH SEEM TO HAVE EQUAL POTENTIAL. BUT WHERE
MOISTURE...UPPER LEVEL DIVERGENCE AND STRONG MOISTURE SEEM TO COME
TOGETHER IS ON SUNDAY. AND FOR THIS REASON THE GREATEST POPS OVERALL
HAVE BEEN RESERVED FOR SUNDAYS FORECAST.

RAIN CHANCES WILL REMAIN HIGH FOR THE NORTHERN SIDE OF PUERTO RICO
FOR MOST OF THIS WEEK AND THE BEGINNING OF NEXT WEEK. BUT MODELS
SUGGEST THAT THE FRONT WILL PASS OVERHEAD MONDAY NIGHT AND MOISTURE
WILL BEGIN TO DECREASE BEGINNING ON TUESDAY OF NEXT WEEK. CURRENTLY
THE GFS IS SHOWING AN INCREDIBLE SPIKE OF 1000-850 MB THICKNESS
VALUES. VALUES THAT WILL RUN BETWEEN 1408 AND 1412 METERS FOR THE
NEXT SEVERAL DAYS WILL JUMP TO 1421 M ON 17/00Z AND THEN RETURN TO
PREVIOUS VALUES BY 19/00Z. SINCE THIS JUMP IS ALSO ACCOMPANIED BY A
SIMILAR JUMP IN SURFACE DEWPOINT VALUES IT IS NOT CLEAR IF THIS IS
DUE TO SUBSIDENCE INDUCED HEATING WHICH WILL PRODUCE AN INVERSION
NEAR THE TOP OF THE 1000-850 MB LAYER OR WHETHER THE STRONG
SOUTHWEST FLOW WILL BRING IN THE LAST BURST OF VERY WARM...MOISTURE
LADEN TROPICAL AIR AT THE BEGINNING OF SAID PERIOD.

EITHER WAY RAINFALL WILL CONTINUE TO BE THE DOMINANT FEATURE OF THE
WEATHER IN THIS SECTOR OF THE CARIBBEAN.

ONE MORE FEATURE DESERVES MENTIONING. A LOW PRESSURE SYSTEM IS QUITE
PROMINENT...AT THETA EQUAL TO 305 DEGREES KELVIN... IN THE GFS
BEGINNING ON FRIDAY JUST EAST OF THE YUCATAN PENINSULA. IT MOVES
NORTHEAST ACROSS HISPANIOLA SUNDAY NIGHT TO A POSITION OF 35 NORTH
58 WEST ON THURSDAY MORNING OF NEXT WEEK. FOR THE MODEL THIS IS THE
SYSTEM THAT PLAYS THE BIGGEST ROLE IN THE STRONG...15 TO 20
KNOT...SOUTHERLY SURFACE WINDS FORECAST FROM SUNDAY THROUGH EARLY
MORNING TUESDAY.

A SPECIAL NOTE FOR THE U.S. VIRGIN ISLANDS...WITH THE STRONG
CONVERGENCE NORTH OF THE AREA IN THE FRONTAL SYSTEM SHOWERS WILL BE
A LITTLE MORE FREQUENT THAN NORMAL IN THE MOIST AIR ON THIS
SIDE...BUT BECAUSE OF THE LACK OF TOPOGRAPHIC FORCING RAINFALL
AMOUNTS SHOULD NOT BE SUFFICIENT TO PRODUCE ANY FLOODING. THERE MAY
HOWEVER BE A SLIGHT INCREASE IN SHOWER ACTIVITY...ABOVE CURRENT
LEVELS...WHEN THE TROPICAL WAVE PASSES ON SATURDAY.

WHEN THE BAND PULLS THROUGH THE AREA...PROBABLY ON MONDAY NIGHT...IT
IS POSSIBLE THAT RAINFALL AMOUNTS COULD BE SIGNIFICANT BUT THIS WILL
DEPEND ON HOW FAST THE BOUNDARY PULLS THROUGH AND WHETHER LOCAL
SURFACE CONVERGENCE IS SUFFICIENT TO PRODUCE THUNDERSTORMS ALONG THE
BAND AT THE EXACT TIME OF PASSAGE OVER THE ISLANDS.

IT IS ALSO POSSIBLE THAT THE BAND WILL SET UP SOUTH OF PUERTO
RICO...BUT OVER SAINT CROIX MID WEEK NEXT WEEK...IN WHICH CASE
SIGNIFICANT RAINS COULD OCCUR THERE THEN.

AS ALWAYS...BUT MORE SO THIS WEEK...THE AMOUNT OF RAIN RECEIVED WILL
BE VERY SENSITIVE TO THE POSITION OF THE OLD FRONTAL BOUNDARY WHICH
AT THE MOMENT IS IN A VERY DELICATE BALANCE BETWEEN NORTHERLY FLOW
FROM THE HIGH OFF OF SOUTH CAROLINA AND THE TROPICAL AIR TO OUR
SOUTH.

&&

.MARINE...SEAS WILL BE DECREASING IN THE ATLANTIC FOR THE NEXT 5 TO
7 DAYS AS STRONG WAVE GENERATING SYSTEMS MOVE AWAY FROM THE AREA.
SEAS IN THE CARIBBEAN WILL FLUCTUATE BETWEEN 2 AND 3 FEET. MODELS
ARE FORECASTING 15 TO 20 KNOT WINDS FROM THE SOUTH BEGINNING ON
SUNDAY AND LEAVING MONDAY NIGHT...PROBABLY ASSOCIATED WITH THE
FRONTAL PASSAGE ON MONDAY NIGHT. HOWEVER THE GFS IS NOT SHOWING
SOUTH WIND WAVES AND THUS IS NOT PARTICULARLY CONSISTENT IN THIS
INSTANCE. AM LEANING MORE TOWARD LIGHTER WINDS THAN HIGHER SEAS AT
THE MOMENT.

&&

.AVIATION...STRONG THUNDERSTORMS WILL FORM NORTH OF THE CORDILLERA
CENTRAL EACH DAY THROUGH MONDAY FROM 11 AM TO 7 PM. NOT ONLY WILL
THERE BE CONSIDERABLE LIGHTING...BUT VERY HEAVY RAIN AND DOWNDRAFTS
WILL BE PRESENT AND MOST HIGHER TERRAIN WILL BE OBSCURED IN THE
STORMS VICINITY. MAXIMUM TOPS ARE EXPECTED TO REACH 35 TO 45
THOUSAND FEET...WITH MOST TOPS BELOW 30 THOUSAND FEET.

&&

.HYDROLOGY...HEAVY RAIN IS EXPECTED EACH DAY...THOUGH NOT
NECESSARILY IN EXACTLY THE SAME PLACES EACH DAY DUE TO CHANGING
WINDS AND HUMIDITY PATTERNS. NEVERTHELESS CONDITIONS CONDUCIVE TO
URBAN AND SMALL STREAM FLOODING WILL BE PRESENT EACH DAY THROUGH AT
LEAST MONDAY...AND SOME LOCAL RIVER FLOODING WILL BE
POSSIBLE...ESPECIALLY LATER IN THE PERIOD. MOST OF THIS WILL OCCUR
NORTH OF THE CORDILLERA CENTRAL. SNELL

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&
Hazardous weather outlook, May 11, 6:00 AM AST, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST WED MAY 11 2005

PRZ001>013-AMZ710>750-121000-
600 AM AST WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A LOW LEVEL TROUGH AND LINGERING LOW
LEVEL MOISTURE PERSIST ACROSS THE REGION. IN ADDITION...THE MIDDLE
TO UPPER LEVELS OF THE ATMOSPHERE ARE UNSTABLE. THE COMBINATION OF
ALL THESE FACTORS...PLUS LOCAL ISLAND EFFECTS...WILL LEAD TO HEAVY
LOCALIZED SHOWERS AND ISOLATED THUNDERSTORMS AT TIMES. WITH THE
HEAVIEST SHOWERS...THERE IS A POSSIBILITY FOR LOCALIZED URBAN AND
SMALL STREAM FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
WEATHER CONDITIONS ACROSS THE REGION WILL START TO DETERIORATE
WEDNESDAY THROUGH AT LEAST FRIDAY AS LOW LEVEL MOISTURE ASSOCIATED
WITH A FRONTAL BOUNDARY PERSISTS ACROSS THE REGION. IN
ADDITION...THE MIDDLE TO UPPER LEVELS OF THE ATMOSPHERE WILL BECOME
MORE UNSTABLE. THE COMBINATION OF ALL THESE FACTORS...PLUS LOCAL
ISLAND EFFECTS...WILL LEAD TO HEAVY LOCALIZED SHOWERS AND ISOLATED
THUNDERSTORMS AT TIMES. WITH THE HEAVIEST SHOWERS...THERE IS A
POSSIBILITY FOR LOCALIZED URBAN AND SMALL STREAM FLOODING. FLASH
FLOODING MAY OCCUR IN ISOLATED AREAS WHERE HEAVY RAIN OCCURS.

VIZ001-002-AMZ710>730-121000-
600 AM AST WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED PASSING SHOWERS WILL OCCUR THROUGH
THE DAY IN ASSOCIATION WITH LOW LEVEL MOISTURE MOVING IN FROM THE
EAST SOUTHEAST ACROSS THE EASTERN CARIBBEAN. ALTHOUGH THESE SHOWERS
MAY BE HEAVY AT TIMES...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
WEATHER CONDITIONS WILL START TO SLOWLY DETERIORATE EARLY WEDNESDAY
THROUGH AT LEAST FRIDAY AS LOW LEVEL MOISTURE ASSOCIATED WITH A
FRONTAL BOUNDARY PERSISTS ACROSS THE REGION. IN ADDITION...THE
MIDDLE TO UPPER LEVELS OF THE ATMOSPHERE WILL BECOME MORE UNSTABLE.
THE COMBINATION OF ALL THESE FACTORS...PLUS LOCAL ISLAND
EFFECTS...WILL LEAD TO HEAVY LOCALIZED SHOWERS AND ISOLATED
THUNDERSTORMS AT TIMES. WITH THE HEAVIEST SHOWERS...THERE IS A
POSSIBILITY FOR LOCALIZED URBAN AND SMALL STREAM FLOODING. FLASH
FLOODING MAY OCCUR IN ISOLATED AREAS WHERE HEAVY RAIN OCCURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 flood. Local standard time, as filed.

Flood, San Juan and Vicinity

When
May 11, 11:25 PM AST
Where
San Juan and Vicinity forecast zone
Reported by
EMERGENCY MANAGER

a flooded home was reported at Villas de Loiza, in Loiza municipality.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453030.